Anti TB therapy and hepatitis

 
print

Author:
Question
A 6 years old boy was detected to have right pleural effusion with positive Mantoux test for which he was started on 4 drug antituberculous therapy {ATT}. One month later, he developed hepatitis and INH, Rifampicin and Pyrazinamide were stopped and ATT in form of Ofloxacin and Ethambutol were continued. His Chest X-Ray was normal in 2 months. After 3 months of Ofloxacin and Ethambutol, his liver enzymes normalized and he was started on INH but developed a rash and thus was stopped. By now, he had completed 4 months of ATT.
Expert Opinion :
Basically after 4 months of treatment, the type of TB bacilli that may be persisting in the organ would be semi growing organisms and dormant bacilli. The best drug to be used for semi growing organisms is rifampicin. INH acts best on fast growing organisms and thus has not much of a role here except to prevent resistance to rifampicin. Ethambutol does not act on semi growers and thus it would be necessary to shift the child back to INH and Rifampicin.
Answer Discussion :
G
Genevieve Teoh
bubble
once liver enzymes have normalized, should aim to rechallenge ATT. for the minimum duration of anti TB, INH and Rifampicin should be onboard.
In our country, we put the patient on E and O until liver enzymes have normalised, then rechallenge INH to full dose over a week, then rifampicin over a week. if patient can tolerate then we aim for at least 7 months.

6 years ago
A
A R Chaudhari
bubble
I would prefer to stop the ATT because if the child is on ATT for more than three months {which is the minimum specified time to take ATT}. And moreover the child is clinically improved. Risk of ofloxacin induced complications should always be kept in mind.
6 years ago

View More Comments
EAP 2017
Ask a Doctor
Disclaimer: The information given by www.pediatriconcall.com is provided by medical and paramedical & Health providers voluntarily for display & is meant only for informational purpose. The site does not guarantee the accuracy or authenticity of the information. Use of any information is solely at the user's own risk. The appearance of advertisement or product information in the various section in the website does not constitute an endorsement or approval by Pediatric Oncall of the quality or value of the said product or of claims made by its manufacturer.